Originally asked by Community Member Nyoka
I am 27 years old and just gave birth to my second child with a normal vaginal delivery. Three weeks postpartum I was having mild swelling in my left foot and mild tenderness in both feet. I called my OB doc and was told to come in for it. I had been feeling wonderful except for doing house chores that made me tired, and I also thought that may have contributed to my feet swelling.
However, the day of my appointment, my head started hurting out of the blue. When my blood pressure was checked, it was 173/105. I’ve never had high blood pressure before or during my pregnancy. It would always run low - no higher than 100 over 60 or 70. I was so very scared because a blood pressure like that was way out of my league. I was put in the hospital and started on magnesium sulfate and given a dose of labetalol for hypertension. I felt very bad while I was there. Maybe the medicine had me too drugged.
However, before my pregnancy and while I was pregnant I was taking Toprol XL for heart palpitations. I have anxiety too and the docs seem to think my anxiety triggers my palpitations. I’ve never been diagnosed with a definite heart disease. I hope this blood pressure thing subsides. I’m taking the labetalol at home and it seems to be ok. Hope you all are okay too. Feel free to leave me some advice, questions or whatever.
Thanks for your question.
First of all, I commend your physicians for acting so quickly and appropriately when they found your pressure to be so high.
Most likely, this is related to your pregnancy and hopefully will improve as the next few months pass. It will need close follow up. However, be prepared for the possibility that this may be a problem that requires long term treatment.
Two things come to mind after reading your question. It’s possible that your pressure would have been elevated during your pregnancy, but was essentially being treated with the Toprol XL, which is also used for the treatment of high blood pressure. Then, when discontinued, your pressure rose.
The other factor is the possibility that you are experiencing a rebound in your pressure. Some patients with high blood pressure which is controlled with a beta blocker (Toprol XL is a beta blocker), experience a rapid rise in blood pressure (higher than it was without treatment) when the beta blocker is stopped.
It’s difficult to say which situation explains what happened. It could be a combination of all of them. The important thing is that you are getting good treatment. Continue your follow up. You might want to check out this website for suggestions concerning lifestyle and diet to help keep your pressure under control.
Here are some links on blood pressure that you might find useful:
Martin Cane, M.D.
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition.
Answered By: Martin Cane, M.D.